What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 4:17 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 3, 4:17 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
517 PM MDT Thu Aug 3 2023
.SHORT TERM...(This evening through Friday Night)
Issued at 134 PM MDT Thu Aug 3 2023
For the short term period, the forecast still calls for a line of
storms this evening that could produce damaging wind gusts and large
hail. There could also be a second round of storms that develops
overnight across the area which would increase the risk for
flooding. Tomorrow is also forecasted to see afternoon/evening
storms though the severe threats look to be lower chance.
Current satellite observations show clear skies across much of the
region with with cumulus clouds beginning to form on the Colorado
high terrain. Cloud and storm development is on track for storms
that will impact the Tri-State area. Before getting to that though,
it is worth mentioning that a small chance for storms exists this
afternoon for counties along and near I-70 (mostly NW Kansas).
Surface observations show a wind convergence boundary roughly from
Yuma to Quinter. Some guidance is suggesting that a few isolated
storms could develop along this boundary. The main limiter is
available moisture in the mid levels as there is some drier air
aloft for the afternoon hours. But if some storms form, they would
carry the same risk as the main line of large hail and damaging wind
gusts.
The main line is this evening when storms have formed along the
Colorado high terrain and progressed east. Storms are currently on
track to enter the area around 6-7pm MDT though 5pm could be
possible if storms fire near the Palmer Divide before 3pm MDT. As
the line moves into the area, storms will be capable of producing
damaging wind gusts to 80 mph, large hail potentially up to golf
ball in size, blowing dust, heavy rain and maybe a tornado. The main
threat is the wind gusts with the storms likely to take a linear
structure and corfidi downshear vectors generally near 40 kts. Large
hail is possible more in Eastern Colorado when storms may be less
clustered with hail chances decreasing (but not going to 0) as
storms move further east. The hail size may actually be smaller with
MLCAPE around 1500 J/KG, Mid-Level lapse rates around 7 to 7.5 C/KM
and effective shear around 35 kts. While those conditions could
allow for hail (especially in a supercell), they are more indicative
of what we've seen recently of small hail mixed with heavy rain. The
effective shear around 30-35 kts also supports more of a linear mode
to the storms and the wind gust threat. With storm interactions and
a linear mode, a brief spin up tornado is possible but the
environment is not very supportive otherwise. Blowing dust also has
a chance along the leading edge, but will be limited by antecedent
rain and limited sun in some areas today. With the heavy rain,
visibility may be lowered to near zero at times, but flooding looks
to be unlikely given the quick motion of the storms. QPF up to 2
inches would be possible as the storms should be efficient rain
makers, especially with PWATs in the 90th percentile. The line of
storms should exit the area around 12-2am CDT.
Another round of storms is possible after midnight, either from a
cluster from SE Colorado or from outflows and available moisture
across the Tri-State area. If it is a cluster from the southwest,
the wind threat will then continue with the cluster as it moves
through the area. If the storms form across the area, the wind
threat will be lower but a small chance for large hail will exist,
especially if MUCAPE remains around 2500-3000 J/KG. In either
scenario, the risk for flooding will increase as these storms would
be slower and could move over areas that received an inch or two of
rain within the prior 24 hours. Totals could then reach up to 4
inches would lead to potential impacts outside of the usual areas
that flood. That being said, confidence is currently too low to
issue a flood watch, especially with probabilistic guidance giving a
20% or less chance for any area to receive 2 inches of rain or more.
Otherwise, there is no guarantee that storms will occur after
midnight as it will depend on how much instability is left and if
anything else moves into the area. However, chances are currently
around 50% for storms to develop overnight so hazards could linger
overnight.
Once the storms clear the area tonight, skies should clear across
the area. There could be patchy dense fog if storms do not linger as
winds may have a light easterly component with dewpoint depressions
around 2 or less.
For tomorrow, the upper flow is forecasted to become more laminar as
what remains of the ridge continues to deamplify. With this near
average temperatures in the upper 80s are forecasted with chances
for storms during the afternoon and evening hours. Storms could form
a bit earlier than today more around 3pm MT for counties around the
CO border as a shortwave moves through aloft. With ample moisture
remaining, a few storms should fire and try to make their way east.
However, they may struggle to make it to Highway 83 with instability
forecasted to be fairly low (MLCAPE ~1000 J/KG). Any storm shortly
after forming could produce severe weather including large hail and
damaging wind gusts.
Tomorrow night, can't rule out storms moving through or developing
in the area around or shortly after midnight. But otherwise, skies
are forecasted to slowly clear as west winds keep fog chances very
low.
.LONG TERM...(Saturday through Thursday)
Issued at 140 PM MDT Thu Aug 3 2023
The big picture shows the area under near zonal flow Saturday,
migrating to northwest flow aloft Saturday night as a potent fast
moving weather system moves across South Dakota. The remainder of
the extended period has us under northwest flow aloft.
Saturday...strong to potentially severe thunderstorms are
anticipated to move off the Colorado front range and into far
eastern Colorado and perhaps adjacent locations in northwest
Kansas/extreme southwest Nebraska during the mid to late afternoon,
continuing southeast across the remainder of the area through about
midnight. Primary hazards appear to be large hail and damaging wind
gusts.
From Sunday through Thursday, we'll continue with chances for
showers and thunderstorms during the afternoon through overnight
hours.
High temperatures Saturday appear to be in the lower 80s to around
90, cooling into the 70s to lower 80s Sunday and Monday. On Tuesday
we're looking at highs in the 80s, rising into the middle 80s to
lower 90s Wednesday then back into the 80s Thursday. Low
temperatures will generally be in the 50s and 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 514 PM MDT Thu Aug 3 2023
Aviation concern will be thunderstorms this evening which will
impact both KGLD and KMCK. Current timing estimates are for storms
to arrive at KGLD around 02z and at KMCK around 05z. Brief gusty
winds may accompany initial storm arrival, followed by a few hours
of reduced flight categories due to rain. Storms expected to
slowly exit the area overnight but becoming more scattered.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KAK
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Aug 3, 2:00 PM MST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
300 PM MDT Thu Aug 3 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-042100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
300 PM MDT Thu Aug 3 2023 /400 PM CDT Thu Aug 3 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Severe Thunderstorm Watch is in effect for Eastern Colorado until
9pm MDT.
Impactful weather is currently forecasted for the evening and
overnight hours. Storms are expected to fire up in Eastern Colorado
between 5 and 7 pm MDT. These storms will initially have the
capability to produce damaging wind gusts up to 80 mph, large hail
up
to golf balls in size, blowing dust and maybe a tornado. These
storms are expected to also produce heavy rain, lowering visibility
and potentially produce flash flooding in low lying areas and
locations with poor drainage. As this line moves east across the
area, the hail threat will diminish with the line moving out to the
east between 12 and 2 in the morning CDT.
After midnight, additional storms may develop across the Tri-State
area. These storms will have a low chance to produce large hail. The
main threat will be flooding with the potential for additional
rainfall over areas that received rainfall the prior few hours.
These storms may also move slower while producing heavy rainfall
which could lead to flooding even in areas that had little prior
rainfall.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Severe thunderstorms are possible during the late afternoon and
evening hours on both Friday and Saturday. Active, impactful weather
may persist through the weekend and early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Aug 3, 4:09 PM MST, 2 hours 47 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
509 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM Tstm Wnd Gst 17 N Flagler 39.53N 103.02W
08/02/2023 M51 MPH Kit Carson CO Mesonet
Mesonet station EW7003 17 N Flagler.
0434 AM Tstm Wnd Gst 2 E Mccook 40.20N 100.58W
08/03/2023 M48 MPH Red Willow NE ASOS
The ASOS in McCook (KMCK) measured a 48 mph
(42 knot) wind gust at 1034 UTC.
&&Local storm report, Aug 3, 4:26 PM MST, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
526 PM MDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Tstm Wnd Dmg 4 SE Yuma 40.09N 102.66W
08/01/2023 Yuma CO Public
Delayed report. Report received of several
large 8-inch diameter branches snapped off a
tree at location. Time is radar estimated.
&&Special weather statement, Aug 3, 5:44 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
644 PM MDT Thu Aug 3 2023
COZ090-091-040130-
Kit Carson County CO-Yuma County CO-
644 PM MDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of southwestern Yuma and
northwestern Kit Carson Counties through 730 PM MDT...
At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Platner to 5 miles north of
Flagler. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of southwestern Yuma
and northwestern Kit Carson Counties, including the following
locations... Joes, Abarr and Kirk.
This includes Interstate 70 in Colorado between mile markers 391 and
421.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3957 10314 3957 10280 4006 10279 4007 10253
3922 10258 3921 10315
TIME...MOT...LOC 0043Z 261DEG 22KT 4010 10304 3937 10307
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MRCSpecial weather statement, Aug 3, 6:29 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
729 PM MDT Thu Aug 3 2023
COZ092-040200-
Cheyenne County CO-
729 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of southwestern
Cheyenne County in east central Colorado through 800 PM MDT...
At 728 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Haswell, or 45 miles west of Cheyenne Wells, moving
east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne County in east central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3869 10317 3869 10316 3876 10316 3884 10282
3861 10258 3861 10317 3865 10318
TIME...MOT...LOC 0128Z 258DEG 22KT 3863 10316
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
MRCSpecial weather statement, Aug 3, 6:42 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
742 PM MDT Thu Aug 3 2023
COZ090>092-040215-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
742 PM MDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of northwestern Cheyenne
County in east central Colorado, south central Yuma County in
northeastern Colorado and western Kit Carson Counties in east central
Colorado through 815 PM MDT...
At 742 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Bonny Reservoir to 13 miles
northeast of Boyero. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado, south central Yuma County
in northeastern Colorado and western Kit Carson Counties in east
central Colorado, including the following locations... Kirk.
This includes the following highways...
Interstate 70 in Colorado between mile markers 390 and 423.
Highway 385 near mile marker 210, and between mile markers 212 and
213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3929 10316 3967 10258 3966 10220 3895 10282
3893 10316
TIME...MOT...LOC 0142Z 254DEG 21KT 3961 10241 3904 10306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MRCSpecial weather statement, Aug 3, 6:47 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
747 PM MDT Thu Aug 3 2023
COZ090-040215-
Yuma County CO-
747 PM MDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northwestern Yuma
County through 815 PM MDT...
At 747 PM MDT, Doppler radar was tracking a strong thunderstorm near
Yuma, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eckley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3994 10245 3990 10275 4004 10280 4018 10279
4025 10253
TIME...MOT...LOC 0147Z 255DEG 20KT 4009 10271
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MRC